Alert archive / New York / Snow Squall Warnings in 2019
Snow Squall Warning 1, NWS Buffalo, NY
NWS Buffalo, NY issued this snow squall warning at Jan 16, 2019, 11:38 AM EST for 6 counties in New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 16, 2019, 11:38 AM EST (16:38 UTC)
- Expired
- Jan 16, 2019, 12:30 PM EST
- In force
- 52 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
Counties Genesee County, NY, Livingston County, NY, Monroe County, NY, Orleans County, NY, Wayne County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 93 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
259
WWUS51 KBUF 161639
SQWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Buffalo NY
1138 AM EST Wed Jan 16 2019
NYC037-051-055-073-117-121-161730-
/O.NEW.KBUF.SQ.W.0001.190116T1638Z-190116T1730Z/
Wayne NY-Wyoming NY-Livingston NY-Orleans NY-Monroe NY-Genesee NY-
1138 AM EST Wed Jan 16 2019
The National Weather Service in Buffalo has issued a
* Snow Squall Warning for...
Northwestern Wayne County in western New York...
Northeastern Wyoming County in western New York...
Northwestern Livingston County in western New York...
Southeastern Orleans County in western New York...
Monroe County in western New York...
Genesee County in western New York...
* Until 1230 PM EST.
* At 1138 AM EST, a dangerous snow squall was located along a line
extending from near Hilton to near Pembroke, moving southeast at 35
mph.
HAZARD...Extremely poor visibility in snow and blowing snow. Wind
gusts greater than 30 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
Interstate 390 between exits 11 and 12.
Interstate 90 between exits 48 and 46.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Brockport, East
Rochester, Albion, Hilton and Webster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4274 7819 4309 7847 4312 7846 4340 7784
4338 7775 4328 7754 4332 7735 4333 7714
4330 7696 4334 7691 4334 7686
TIME...MOT...LOC 1638Z 308DEG 29KT 4332 7771 4304 7837
$$
HSKWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this snow squall warning went out at Jan 16, 10:58 AM EST, 40 minutes earlier.
Area forecast discussion, Jan 16, 10:58 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1058 AM EST Wed Jan 16 2019
.SYNOPSIS...
A strong cold front will cross the region this morning and early
afternoon, sending temperatures tumbling downward through the
afternoon hours while also spreading areas of light snow through the
evening hours. High pressure will then pass over the region later
tonight...with a brief period of quiet weather through Thursday
before another low pressure system brings a round of accumulating
light snow Thursday night and Friday. A potentially significant
winter storm this weekend will bring snow to the Eastern Great Lakes
Saturday and Sunday to then be followed by bitterly cold wind chills
Sunday night through Monday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
This morning a cold front extends across the southern portion of
Lake Ontario and will push south across the area over the next few
hours. Snow showers will push through with this front, resulting in
a quick coating of snow. Winds are generally gusting between 25 to
35 MPH ahead of the front and will continue at these speeds through
the mid afternoon after the front passes through the area. These
winds are the result of a tightening pressure gradient with the cold
front. Temperatures ahead of the front will be in the upper 20s and
low 30s, until the front crosses the area through the early
afternoon, at which time the temperatures will start to drop as
winds shift from the northwest. Snow showers will start to diminish
behind the cold frontal passage and briefly transition to lake
enhanced and lake effect through the mid afternoon for areas
southeast of the lakes.
Tonight northwest winds will begin to diminish as surface high
pressure nears the region and the pressure gradient relaxes. This
surface high will also bring drier air into the low and mid
levels...ending any lingering lake effect snows southeast of the
lakes, and also allowing for a clearing trend to the skies.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure centered over the Adirondacks at the start of this
period Thursday morning will drift east to the New England coast by
sunset. While the ensuing backing of the winds aloft will start the
warm advective process...the residual cold airmass in the low levels
will keep the mercury from climbing out of the 20s (teens North
Country) during the afternoon. Meanwhile...high and mid level clouds
will gradually increase and thicken across the region...as a weakly
organized southern stream storm system will approach from the Lower
Ohio Valley. The moisture could deepen enough ahead of this system
by late afternoon to support some light snow over the southwestern
portion of the area (ie. Chautauqua, Catt counties). Otherwise fair
dry weather can be expected across the region on Thursday.
A flat southern stream shortwave will support a relatively weak
surface storm that will track from the Upper Ohio Valley across our
forecast area Thursday night. Will use a blend of the ECMWF and SREF
mean for the track of the system. Either way you slice it though...
our forecast area will be cold enough aloft for all of the
associated pcpn to be in the form of snow. As we progress through
the night...light to occasionally moderate snow will spread across
the entire region. The main forcing for the snowfall will be a
weakly coupled H25 jet...with a 110kt arctic jet over Quebec and a
more impressive 140kt sub tropical jet over the Deep South. Liquid
equivalent amounts will average well UNDER a quarter inch with
generally weak/unimpressive synoptic lift...so am generally only
expecting snowfall amounts to be in the range of one to two inches.
Some of the higher terrain of the Srn Tier could pick up 2 to 4
inches due to orographics and somewhat better microphysics that will
favor better snow growth due to aggregation. That being said...this
snowfall will be FAR from crippling. We will have to wait for the
next system during the weekend for that threat.
The weak area of low pressure will move out of the region Friday
morning before exiting the New England coast later in the afternoon.
This will allow the steady synoptic snow to taper off and end as
lake enhanced snow showers as the day progresses. Daytime snow
accumulations in most areas should average under an inch...but areas
southeast of Lake Ontario could experience slightly higher values.
This will be better defined in later packages...but given that H85
temps will drop to -15c...some lake enhancement will be a good bet.
A huge arctic high centered over the Canadian prairies will nose to
the southeast across the Lower Great Lakes Friday night. This will
keep a cold northerly flow in place over our forecast area so that
there should be at least the chance for more lake induced snow
showers for the counties lining the south shore of Lake Ontario.
Accumulations from this activity will be insignificant though.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
...Major Winter Storm Likely This Weekend...
After several days of general lock step agreement...both within and
between the operational GFS and ECMWF guidance packages...there has
been some unexpected changes to the outlook for the upcoming winter
storm. While the models are still in fairly strong agreement...they
have both shifted their track for the cyclone further south by some
50 to 75 miles. This may not sound like much...but it would place
the area of heaviest synoptic snow south of our region. That being
said...there are still several days before the system will impact
the region and the forecast track could shift back to the north...
so we need to be very vigilant as we progress through the end of the
work week. It would be foolish to let your guard down at this point.
Breaking this event down piece by piece...the impetus for this
potentially very impactful storm system can be traced to the open
Pacific. An impressive and very well defined shortwave...seen in
hemispheric WV imagery...was roughly 1000 miles west of San
Francisco as of 06z.This troublesome bundle of energy will make its
way to the California coast by Thursday morning. After crossing the
intermountain region Thursday night...the increasingly robust
shortwave will induce strong cyclogenesis over the southern Plains
Friday afternoon and night. The deepening storm system will cross
the Lower Mississippi Valley on Saturday...while high pressure
centered to our north will give way to a burgeoning...far reaching
warm frontal boundary and subsequent inverted sfc trough. This
feature will extend across northern Virginia Saturday afternoon and
night and serve as a guide for where the main cyclone will track.
Again...this track will be 50 to 75 miles further south than earlier
guidance packages were depicting.
The subtle southward shift in the forecast track for the system is
CLEARLY due to a later phasing of the system with the northern
branch. Earlier runs had this phasing taking place late Saturday or
Saturday evening...where now this is DELAYED by 8 to 12 hours. This
delay is enough to keep the storm moving on a more easterly track
rather than allowing it to turn to veer to the northeast.
The result of this will be to place a more pronounced baroclinic
zone over our region. While the main low level jet ahead of this
storm is still going to be well south of our forecast area...H925-80
winds of 25 to 30mph will still impinge upon the sloping surface to
initiate lift to start the snowfall early on Saturday. The light
snow over the western counties will pick up in intensity while
spreading to the east during the afternoon. At that time...the lift
will be greatly assisted by a coupled H25 jet...and to some extent
over the Southern Tier...some orographics. This will lead to
deteriorating travel conditions in the afternoon...particularly over
the Southern Tier.
Solid consensus between the various medium range guidance packages
then track the deepening sub 1000mb low across Virginia to roughly
the Delmarva Peninsula by daybreak Sunday. While the main
deformation zone with this storm should line up over Pennsylvania...
deep lift over our region will still be provided Saturday night
through both H925-70 frontogenetic forcing and strong H25 jet
support. Since H85 temps over Lake Ontario will be in the vicinity of
-12c...the counties that line its south shore will ALSO receive
SIGNIFICANT lake effect enhancement as the steering flow will back
from 060 to about 020. Unless the track of the storm moves further
south...there will be the likelihood for a plowable snowfall
throughout much of the region.
On Sunday...the still strengthening winter storm will chug from New
Jersey to the New England coast. The slow nature of the phasing
process of the storm system seems to also be taking its toll on its
forecast deepening and overall size. The sfc low...rather than
bombing out as a circular cyclone...will be more elongated in its
appearance. This may have an effect on the size and intensity of its
deformation zone...which will be close to our forecast area. In any
case...steady snow should continue across our forecast area on
Sunday...with lake effect processes playing a big role for those
counties lining its southern shore. H85 temps are still forecast to
plummet to -24c by Sunday evening...so the character of the snow
will become even 'drier' and fluffier with snow to water ratios
widening to at least 25:1. This will not be good news though...as
strong northerly winds on the backside of the cyclone will result in
CONSIDERABLE blowing and drifting throughout the day. Given the
falling temperatures...wind chill values will likely become a
concern as well with apparent temps possibly dropping to the minus
teens (minus 20s for the North Country).
The powerful winter storm will exit across the Canadian maritimes
Sunday night and Monday...while a large arctic high will cross the
Upper Great Lakes to the upper Mid West. A deep north to northwest
flow between the impressive features will direct the coldest air of
the season into our region...with H85 temps forecast to fall to
around -24c. While the synoptic snow will have ended over our
region...this brutally cold airmass will most certainly support more
lake snow...particularly over the western counties.
As we end the forecast period on Tuesday...a large area of high
pressure move across our region. While this will encourage things to
settle down a bit...although some leftover lake effect snow showers
cannot be ruled out.
In conclusion...though the upcoming storm system is still a few days
out, VERY careful attention needs to be made to later forecasts.
There will likely be significant winter weather impacts for the
region including heavy snowfall, bitter wind chills and strong gusty
winds creating blowing and drifting snow likely creating difficult
if not impossible travel conditions in many areas.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
For the 15Z TAF amendments, MVFR ceilings are widespread across the
region, with some LIFR conditions as a cold front crosses the area
with snow along its axis. Gusty southerly winds and scattered snow
showers will persist ahead of the front. Winds will veer to
northwesterly this afternoon and evening...with gusts becoming less
frequent as the pressure gradient relaxes. High pressure will spread
drier air into the region for the second half of the TAF cycle, with
an improvement to ceiling heights and a return to VFR flight through
the night. Winds tomorrow night will be light.
Outlook...
Thursday...Mainly VFR.
Thursday night and Friday morning...Widespread IFR in a period of
light snow.
Friday afternoon and night...VFR/MVFR with a chance of snow
showers.
Saturday..Deterioration to IFR with widespread snow developing.
Saturday night and Sunday...Widespread IFR in heavy snow.
&&
.MARINE...
A cold front will cross the Lower Lakes today, with gusty southwest
winds veering to northwest behind the front. This will maintain
small craft advisory conditions on the Lakes, and also the Niagara
River. We will add the Lower Niagara River into a SCA for a
northerly component to the wind this afternoon and evening that may
near 25 knots at the mouth of the Niagara River.
Following the passage of this cold front, quieter conditions will
return Wednesday night and Thursday as high pressure slides eastward
across the region.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for LEZ040-
041.
Small Craft Advisory until 1 PM EST this afternoon for
LEZ020.
Small Craft Advisory until 7 PM EST this evening for
LOZ030.
Small Craft Advisory until 1 AM EST Thursday for LOZ043-
044.
Small Craft Advisory until 10 PM EST this evening for
LOZ042-045.
&&
SYNOPSIS...Thomas
NEAR TERM...SW/Thomas
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...SW/Thomas
MARINE...ThomasHazardous weather outlook, Jan 16, 5:16 AM EST, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 516 AM EST Wed Jan 16 2019 NYZ001>008-010>014-019>021-085-171030- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 516 AM EST Wed Jan 16 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a potential for a major winter storm late Saturday into Sunday. There is a risk for heavy accumulating snow with strong winds that could result in blowing and drifting snow. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-171030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 516 AM EST Wed Jan 16 2019 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-171030- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 516 AM EST Wed Jan 16 2019 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jan 16, 11:04 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1104 AM EST WED JAN 16 2019
NYZ001>003-010>012-085-161700-
Southern Erie-Wyoming-Orleans-Genesee-Niagara-Monroe-Northern Erie-
1104 AM EST WED JAN 16 2019
...A SNOW SQUALL WILL AFFECT NORTHWESTERN WYOMING...ERIE...NIAGARA...
ORLEANS...NORTHWESTERN MONROE AND GENESEE COUNTIES...
At 1103 AM EST, a snow squall was located along a line extending from
6 miles west of Waterport to near Grand Island.
Winds in excess of 35 mph are possible with this squall.
Locations impacted include...
Buffalo, Rochester, Greece, Cheektowaga, Irondequoit, Niagara Falls,
West Seneca, North Tonawanda, Clarence, Chili, Lockport, Lackawanna,
Batavia, Kenmore, Depew, Amherst, Tonawanda, Lancaster, Hamburg and
Brockport.
This includes Interstate 90 between exits 57A and 47.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 4275 7902 4280 7892 4292 7890 4299 7902
4306 7900 4308 7908 4315 7904 4342 7840
4337 7773 4328 7754 4332 7730 4247 7889
TIME...MOT...LOC 1603Z 300DEG 23KT 4334 7837 4308 7897
HSKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 11:04 AM EST | Special Weather Statement | BUF | Erie, Genesee, Monroe, Orleans | 56 min |
| Jan 16, 11:57 AM EST | Special Weather Statement | BUF | Jefferson, Lewis, Oswego | 63 min |
| Jan 16, 12:22 PM EST | Special Weather Statement | BUF | Livingston, Ontario, Wayne | 53 min |
| Jan 16, 2:13 PM EST | Winter Storm Watch | BUF | Allegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more | 37 hr |
Nearby
Snow Squall Warnings in New York, 2019Every snow squall warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.